Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are mucocutaneous drug-induced or idiopathic reaction patterns characterized by skin tenderness and erythema of skin and mucosa, followed by extensive cutaneous and mucosal exfoliulltion and are potentially life-threatening due to multi system involvement. SJS has been classified as a severe expression of erythema multiforme (EM), and is sometimes referred to as erythema multiforme major . The Stevens Johnson Syndrome Foundation said they have seen a rise in the disease involving children and ibuprofen use during 2004, but the disease is still not well known.
symptoms of Stevens Johnson Syndrome Prodrome Fever, influenza-like symptoms 1 to 3 days prior to mucocutaneous lesions, Mild to moderate skin tenderness, conjunctival burning or itching. Skin Symptoms Skin pain, burning sensation tenderness, paresthesia. Mucous Membrane Symptoms Mouth lesions are painful, tender. General Symptoms Impaired alimentation photophobia, painful micturition, anxiety. As Stevens Johnson Syndrome progresses the skin literally sloughs off like a full thickness burn called Toxic Epidermal Necrolysis. In about 10 to 30 percent of cases, Stevens Johnson Syndrome results in blinding the patient or killing them. The blinding is the result of the entire surface of the eye scarring over, causing the vision to be lost.
Causes of Stevens Johnson Syndrome Unknown but consistent with immullogic mechanisms, i.e., cell-mediated cytotoxic reaction against epidermal cells. Epidermis infiltrated by activated lymphocytes, mainly CD8 cells, and macrophages. Cytokines produced by activated mononuclear cells and keratinocytes probably contribute to local cell death, fever and malaise. SJS has also been consistently reported as an uncommon side effect of herbal supplements containing ginseng .
* Early diagnosis and withdrawal of suspected drugs are very important. * Patients are best cared for in a burn or intensive care unit. * The patient must be aware of the likely offending drug and that other drugs of the same class can cross react. These drugs must never be readministered. Patient should wear a medical alert bracelet.
The diagnosis is primarily based on the appearance of the skin lesion and its typical symmetrical distribution, especially if there is a history of risk factors or associated diseases.
People with Stevens-Johnson syndrome or toxic epidermal necrolysis are hospitalized. Any drugs suspected of causing the disorder are immediately discontinued. When possible, these people are treated in a burn unit and given scrupulous care to avoid infection. If the person survives, the skin grows back on its own, and unlike burns, skin grafts are not needed. Fluids and salts, which are lost through the damaged skin, are replaced intravenously. Use of corticosteroids to treat the disorder is controversial: Some doctors believe that giving large doses within the first few days is beneficial; others believe that corticosteroids should not be used. These drugs suppress the immune system, which increases the potential for serious infection. If infection develops, doctors give antibiotics immediately.